Missouri, 2020

Tornado and Flash Flood in Missouri, May 25, 2020

May 25, 2020 · NWS EAX · 6 events in 4 counties and zones

Two rounds of severe weather formed on May 25th. The first round produced a weak and brief tornado that was witnessed, but produced no damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Two rounds of severe weather formed on May 25th. The first round produced a weak and brief tornado that was witnessed, but produced no damage. The second round later in the evening mainly produced some scattered minor flash flooding events and strong winds that produced minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 25, 1:13 PM CST, 17 minutes earlier.

Area forecast discussion, May 25, 1:13 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
213 PM CDT Mon May 25 2020

.Discussion...
Issued at 213 PM CDT MON MAY 25 2020

Southerly flow through pretty much the entire column has resulted in
a very humid air mass with precipitable water values pushing max
values or at least above the 95th percentile. Breaks in the
clouds earlier in the day resulted in temperatures nearing or
exceeding convective temperatures with CU and showers and storms
quickly developing as a result. With around 1000 to as much as
2000 J/kg of CAPE, in this environment, showers and storms will
become more widespread through the afternoon across mainly eastern
KS and western MO. While each cell will be relatively short-lived
in any given location, each cell will be very efficient in its
rainfall and any area that sees multiple cells could quickly pile
up the rainfall with pockets of 1 to 3 inch rainfalls likely. Will
keep the flash flood watch going in its current configuration as
a result. The threat of severe weather looks low but really can't
be ruled out at this time. The wave to our west is enhancing the
shear in the area which would lead better storm organization.
Also, with no real surface focus and cells developing
simultaneously, there's a number of mergers going on and this
should limit storm organization. With low LCLs in the relatively
stronger shear can't rule out a brief tornado but overall, hail
and gusty winds look like the main threat, in addition to the
heavy rain threat.

There will be drop off in activity tonight as this initial wave
moves away. But another wave will move northward, likely after
midnight, and spread more widespread showers and embedded
thunderstorms to eastern KS and western MO through the tomorrow
morning. With a similar moisture profile, storms could again
produce locally heavy rainfall across eastern KS and western MO.
Instability will be weaker so not expecting severe weather.

The upper wave responsible for this mess will cutoff to our
southwest. As a result we'll see continued chances for precipitation
through at least Thursday/ Thursday night. Near to below normal
temperatures are also expected in this pattern. The weather should
begin to quiet down for the weekend as the low moves away from the
area and an upper ridge builds eastward into the middle of the
country.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1209 PM CDT MON MAY 25 2020

Showers and storms are beginning to develop to the southwest of
the terminals and should increase in coverage as they build north
and east. Have maintained the TSRA group for this afternoon as a
result. Additionally, ceilings should trend to IFR tonight in the
vicinity of a front that will be in the area. Another round of
showers and storms looks possible tomorrow morning. Instability
looks weaker so have just mentioned VCTS with a SHRA group.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Tuesday evening for KSZ025-057-060-
     102>105.

MO...Flash Flood Watch through Tuesday evening for MOZ001>008-011>016-
     020>024-028>031-037-038-043-044-053-054.

&&

Discussion...CDB
Aviation...CDB
Hazardous weather outlook, May 25, 4:00 AM CST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
500 AM CDT Mon May 25 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
500 AM CDT Mon May 25 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Several rounds of thunderstorms are expected today into tonight. A
couple strong storms are possible this afternoon along with the
potential for heavy rainfall.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

On and off storm chances continue through Thursday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 25, 1:18 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
218 PM CDT Mon May 25 2020

KSZ025-102-MOZ020-028-252000-
Doniphan KS-Atchison KS-Platte MO-Buchanan MO-
218 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONIPHAN...EASTERN
ATCHISON...WESTERN BUCHANAN AND NORTHWESTERN PLATTE COUNTIES UNTIL
300 PM CDT...

At 217 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lewis And Clark Village, or near Atchison, moving north at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
this storm. Low level rotation is being seen on radar above the
surface. This storm will need to be monitored closely for possible
tornado if this rotation can lower.

Locations impacted include...
St. Joseph, Atchison, Wathena, Elwood, Rushville, Lewis And Clark
Village, Doniphan, De Kalb, Iatan, St. Joseph Airport, Bean Lake and
Lewis And Clark Vi.

This includes Interstate 229 between mile markers 2 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3943 9498 3947 9514 3980 9504 3975 9480
TIME...MOT...LOC 1917Z 197DEG 22KT 3951 9504

Barham

The radar

The Pleasant Hill radar (KEAX), 109 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Buchanan

When
May 25, 1:30 PM CST
Where
Buchanan County, 1.48 mi SSW of Halls
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
NWS Employee
Coordinates
39.610, -94.990

At least two reports of a brief tornado came to the office, one of which was from an off duty National Weather Service employee. No damage was reported from this tornado.

Thunderstorm Wind, Cooper

When
May 25, 1:33 PM CST to 1:36 PM CST
Where
Cooper County, 1.48 mi SSW of Otterville
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
38.700, -93.010

Sheriff reported strong wind that broke some tree limbs and a barn.

Thunderstorm Wind, Grundy

When
May 25, 3:36 PM CST to 3:39 PM CST
Where
Grundy County, 3.19 mi SSW of Dunlap
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.080, -93.510

Emergency management relayed from amateur radio of 2 to 3 inch tree limbs down in the Laredo area.

Thunderstorm Wind, Grundy

When
May 25, 3:40 PM CST to 3:43 PM CST
Where
Grundy County, 6.37 mi E of Spickard
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.240, -93.480

A large tree limb split near Spickard.

Thunderstorm Wind, Lafayette

When
May 25, 3:56 PM CST to 3:59 PM CST
Where
Lafayette County, 0.54 mi E of Concordia
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.980, -93.570

Several tree branches were down in Concordia, along with some minor structural damage. Winds were estimated at 60 to 65 mph.

Flash Flood, Cooper

When
May 25, 6:10 PM CST to 7:10 PM CST
Where
Cooper County, 0.57 mi WSW of Boonville Arpt to 0.78 mi SSW of Boonville Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.976, -92.759

Emergency management reported flash flooding occurring in Boonville. Dispatch reported that several cars had to be towed out of flooded streets that do not normally flood.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyThe tornado archive for Missouri, 2020Warnings in Missouri, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883827, 895531, 895532, 895533, 895534, 895530.